Colorado, 2019Damaging Wind in Colorado, July 1, 2019
July 1, 2019 · NWS GJT · 1 event in 1 county or zone
High-based thunderstorms produced strong outflow winds as the storms collapsed across portions of western Colorado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High-based thunderstorms produced strong outflow winds as the storms collapsed across portions of western Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 1, 1:28 PM MST, 1 hour 59 minutes earlier.
Area forecast discussion, Jul 1, 1:28 PM MST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
228 PM MDT Mon Jul 1 2019
.SHORT TERM...(Tonight through Tuesday night)
Issued at 227 PM MDT Mon Jul 1 2019
Moderately moist southwest flow aloft over the region today with
only very weak shortwave dynamics in play. So convection mainly
a result of daytime heating and will die off with sunset. Best
precip water values 0.75 to 1.00 inch are across the south and
centered over the Four Corners will linger through Tuesday before
drier air pushes in Tuesday night. So, isolated to scattered
showers and thunderstorms will continue focused on the higher
terrain again Tuesday afternoon.
.LONG TERM...(Wednesday through Monday)
Issued at 227 PM MDT Mon Jul 1 2019
Our area will remain under southwest flow aloft through the coming
weekend as an upper level trough persists over the Pac NW and
Great Basin. Winds aloft will be strongest Wednesday and Thursday
and temps will warm to slightly above climatologial norms for
early July. This period should remain largely dry until possibly
Sunday when moisture increases again from the south, leading to
diurnally driven convection focused on the higher terrain of the
central and southern mountain areas.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1116 AM MDT Mon Jul 1 2019
VFR will dominate at all terminals today. Expect a few buildups in
the higher elevations, with an isolated shower or thunderstorm
possible at ASE and GUC. However, any precipitation will be brief
and VIS and CIG will likely remain above ILS thresholds. Expect
dry weather overnight with typical diurnal wind flow.
&&
.FIRE WEATHER...
Issued at 227 PM MDT Mon Jul 1 2019
Dry southwest flow will establish itself over the region this
week. Wednesday and Thursday afternoons look to be a period of
time when very low relative humidity and gusty surface will
combine with dry fuels to result in the possibility of critical
fire weather conditions across northwest CO and portions of
east-central UT. A Fire Weather Watch has been issued to raise
awareness of this concern.
&&
.HYDROLOGY...
Issued at 227 PM MDT Mon Jul 1 2019
Warm temperatures over the last several days have accelerated
snowmelt runoff while some expected reservoir releases will also
add to increased river levels. Showers and thunderstorms expected
through Tuesay evening may also increase flow in area streams and
rivers. Water is still running high and fast with minor lowland
flooding occuring in spots through mid week.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Fire Weather Watch from Wednesday afternoon through Wednesday
evening for COZ200-202.
Fire Weather Watch from Thursday afternoon through Thursday
evening for COZ200-202.
UT...Fire Weather Watch from Wednesday afternoon through Wednesday
evening for UTZ490.
Fire Weather Watch from Thursday afternoon through Thursday
evening for UTZ490.
&&
SHORT TERM...BM
LONG TERM...BM
AVIATION...MAC
FIRE WEATHER...BM
HYDROLOGY...BMHazardous weather outlook, Jul 1, 1:43 PM MST, 1 hour 44 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Grand Junction CO
243 PM MDT Mon Jul 1 2019
COZ001>014-017>023-UTZ022>025-027>029-021200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
243 PM MDT Mon Jul 1 2019
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...This Afternoon and Tonight
Expect scattered to numerous showers and thunderstorms this
afternoon and evening. The western Colorado mountains will be
favored. Storms will be capable of producing wind gusts to
45 MPH, small hail, brief heavy rain and dangerous lightning.
Rivers and streams will continue to run high, and in some
instances, out of banks resulting in minor flooding. See
www.weather.gov/gjt for the latest information on flood warnings
and advisories.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Afternoon and evening showers and thunderstorms will form each
afternoon, lingering into the evening, but become less numerous
as the week progresses. Critical fire weather conditions are
possible Wednesday and Thursday due to low humidity, gusty winds,
and dry fuels. A fire weather watch has been issued for portions
of northwest Colorado and east central Utah.
Rivers and streams will continue to run high, and in some
instances, out of banks resulting in minor flooding. See
www.weather.gov/gjt for the latest information on flood warnings
and advisories.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 1, 12:10 PM MST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
110 PM MDT Mon Jul 1 2019
UTZ028-011945-
La Sal and Abajo Mountains UT-
110 PM MDT Mon Jul 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR UNTIL 145 PM MDT...
At 110 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Monticello, moving east at 5 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
This includes U.S. Highway 191 in Utah between mile markers 79 and
87.
LAT...LON 3798 10939 3802 10942 3809 10939 3813 10922
3803 10917 3792 10920
TIME...MOT...LOC 1910Z 267DEG 6KT 3802 10936
CharnickSpecial weather statement, Jul 1, 2:18 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
318 PM MDT Mon Jul 1 2019
COZ017-020-012200-
Uncompahgre Plateau/Dallas Divide CO-
Paradox Valley/Lower Dolores River CO-
318 PM MDT Mon Jul 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MONTROSE COUNTY
UNTIL 400 PM MDT...
At 317 PM MDT, Doppler radar was tracking a strong thunderstorm near
Norwood and Redvale, or 33 miles southwest of Montrose, moving
northeast at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Redvale.
This includes Colorado 145 between mile markers 104 and 115.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3812 10841 3823 10849 3834 10827 3821 10818
TIME...MOT...LOC 2117Z 235DEG 13KT 3820 10838
15
Special weather statement, Jul 1, 2:24 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
324 PM MDT Mon Jul 1 2019
COZ011-017-012215-
Uncompahgre Plateau/Dallas Divide CO-
Central Gunnison and Uncompahgre River Basin CO-
324 PM MDT Mon Jul 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DELTA AND NORTH CENTRAL
MONTROSE COUNTIES UNTIL 415 PM MDT...
At 324 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Delta, or 24 miles northwest of Montrose, moving
southeast at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southern Delta and
north central Montrose Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3865 10836 3873 10826 3866 10806 3850 10816
TIME...MOT...LOC 2124Z 298DEG 10KT 3864 10827
15
Special weather statement, Jul 1, 3:16 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
416 PM MDT Mon Jul 1 2019
COZ011-014-017-012300-
Upper Gunnison River Valley CO-Uncompahgre Plateau/Dallas Divide CO-
Central Gunnison and Uncompahgre River Basin CO-
416 PM MDT Mon Jul 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MONTROSE COUNTY
UNTIL 500 PM MDT...
At 416 PM MDT, Doppler radar was tracking a strong thunderstorm near
Montrose, moving east at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Montrose and Olathe.
This includes the following highways...
U.S. Highway 550 in Colorado between mile markers 123 and 130.
U.S. Highway 50 in Colorado between mile markers 79 and 102.
Colorado 90 between mile markers 82 and 89.
LAT...LON 3839 10809 3858 10820 3873 10779 3840 10769
TIME...MOT...LOC 2216Z 256DEG 14KT 3849 10793
KJS
Thunderstorm Wind, Montrose
- When
- July 1, 3:27 PM MST to 3:37 PM MST
- Where
- Montrose County, 0.69 mi N of (6v8)montrose Co Arp
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.510, -107.900
The automated weather station at the Montrose Regional Airport measured a peak wind gust of 63 mph from outflow winds associated with a collapsing thunderstorm.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 1 to 4, 201912 deaths · 7 events
- Heat in Nevada, July 1 to 6, 20198 deaths · 1 event
- Flooding in Illinois, July 1 to 27, 2019$12 million · 6 events
- Flood in Ohio, July 1 to 31, 2019$15 million · 1 event
- Flooding in Missouri, July 1 to 31, 2019$11 million · 2 events
- Flooding in New York, July 1 to 31, 2019$4.2 million · 7 events
- Flood in Alaska, July 1 to 3, 2019$3.0 million · 1 event
- Flood in Kentucky, July 1 to 13, 2019$1.2 million · 1 event
- Hail in Wyoming, July 1, 2019$1.0 million · 2.25 in hail · 4 events
- Flood in Missouri, July 1 to 9, 2019$1.0 million · 1 event
- Lightning Strike in Florida, July 1, 2019$1.0 million · 1 event
- Flash Flood and Flooding in Wisconsin, July 1 to 2, 2019$765,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832440.